Introduction

I’ve been asked the question often and have posted responses to people asking questions on medications that might affect tinnitus, make it worse or in some cases cause tinnitus. Wherein some drugs can cause tinnitus it would be rare on the grand spectrum of causes.

Yes, there are indeed some drugs that unfortunately will aggravate tinnitus and obviously this article is only meant to be a guide produced from research and analysis that I’ve carried out. My advice as always is to seek medical advice to confirm or deny if medical clashes affect your particular tinnitus. Drugs that are responsible for hearing loss/tinnitus are called ototoxic.

I decided to look at 5 main drug categories/types that are shown to be problematic. I have looked at some of these in the past in terms of what can cause spikes in tinnitus. I also chose these 5 as they were quite common and in some cases are used to treat other common illnesses that you may also suffer from and are also treating. It may mean a simple change in plan, swapping one for an alternative etc but the most important thing to note is that there are medications which do indeed affect tinnitus.

1. Aspirin

Several people across the globe have the common habit of taking over-the-counter drugs for helping them certain common diseases. These drugs unfortunately can cause spikes or a sudden increase in the intensity of tinnitus. One such drug is ‘Aspirin’. It has been found that this drug has some association with the tinnitus spikes. Some other drugs that are known to cause the same effects as aspirin are Ibuprofen and Naproxen. It has been reported that once the aforementioned drugs are cleared from the patient’s body, the tinnitus will go back to normal levels mostly.

2. Antimalarial drugs

Malaria is an illness that is commonly treated, typically over a short term. Typically given to visitors to the tropics, it kills up to 2 million people annually. If you are travelling or intend to travel to areas where malaria is high. The top 5 countries which have the highest deaths from malaria are;

Malaria related deaths and tinnitus

top 5 countries in the world with deaths from malaria

Some of the common anti-malarial drugs like Chloroquine and Quinine have been shown to cause tinnitus spikes. And yes, tinnitus would go back to normal once the drugs are cleared from your body.

3. Antibiotics:

Even the common antibiotic has been shown to aggravate tinnitus but thankfully this is usually temporary.
Ciprofloxacin
Doxycycline
Gentamicin
Tetracycline
Tobramycin
Vancomycin
There are also sufferers who are reporting that amoxicillin and augmentin are also causing some spikes and making tinnitus worse but again it will depend on each person and of course on the type of tinnitus that you actually have.

4. Benzodiazepines

Benzodiazepines are a class of medications that work in the central nervous system and are used for a variety of medical conditions. As a class, benzodiazepines are similar in how they work in the brain but have different potencies, durations of actions, and receptor site affinities. Because of this, some benzodiazepines work better than others in the treatment of particular conditions.
Benzodiazepine Uses:
Sedative-hypnotics for sleep
Adjuncts to anaesthesia to induce relaxation and amnesia (procedural memory loss)
To reduce anxiety (anxiolytic)
Panic disorders
To treat or prevent seizures
For alcohol withdrawal
Muscle relaxant
https://www.drugs.com/article/benzodiazepines.html
The following Benzodiazepines are known for aggravating tinnitus ;
Alprazolam
Diazepam
Lorazepam
Clonazepam

5. Antidepressants

Depression is a common fall out as a result of tinnitus and the more chronic forms of tinnitus. I have spoken to so many sufferers of tinnitus and unfortunately it is a recurring and consistent presence. I have an intention to delve much deeper into this topic again into the future.
Obviously the one thing you will most probably be prescribed for depression are antidepressants – and now I tell you that some of these will aggravate tinnitus even further – a really vicious circle.

Again, I’m not a qualified medical professional but it is advisable to ask specifically if being prescribed particular antidepressants if there will be a reaction to tinnitus. For example, the following antidepressants have been noted as having a reaction to tinnitus or to cause tinnitus spikes;
Amitriptyline
Clomipramine
Imipramine
An interesting article from www.mentalhealthdaily.com noted the following;

Some estimate that only approximately 1-2% of all patients treated with SSRI antidepressants could develop tinnitus as a result of treatment – others speculate that the probability is even lower. Despite the fact that antidepressant-induced tinnitus is seldom reported, this should not discount any cases in which this is the case.
Source; http://mentalhealthdaily.com/2014/10/28/can-antidepressants-cause-tinnitus-ringing-in-the-ears/

Thanks for reading and I hope that this article may help some of you. I look forward to your comments as always, thanks for reading!

Regards,

Ciaran

A to Z guide for all things related to tinitus

Get our free eBook -'The complete A-Z guide to tinnitus'

Everything you wanted to know about tinnitus in one FREE eBook

 

Sign up below for your free copy

Please check your email to download your free eBook